Electronic Journal of Probability

Laplace Transforms via Hadamard Factorization

Fuchang Gao, Jan Hannig, Tzong-Yow Lee, and Fred Torcaso

Full-text: Open access


In this paper we consider the Laplace transforms of some random series, in particular, the random series derived as the squared $L_2$ norm of a Gaussian stochastic process. Except for some special cases, closed form expressions for Laplace transforms are, in general, rarely obtained. It is the purpose of this paper to show that for many Gaussian random processes the Laplace transform can be expressed in terms of well understood functions using complex-analytic theorems on infinite products, in particular, the Hadamard Factorization Theorem. Together with some tools from linear differential operators, we show that in many cases the Laplace transforms can be obtained with little work. We demonstrate this on several examples. Of course, once the Laplace transform is known explicitly one can easily calculate the corresponding exact $L_2$ small ball probabilities using Sytaja Tauberian theorem. Some generalizations are mentioned.

Article information

Electron. J. Probab., Volume 8 (2003), paper no. 13, 20 p.

First available in Project Euclid: 23 May 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G15: Gaussian processes

Small ball probability Laplace Transforms Hadamard's factorization theorem


Gao, Fuchang; Hannig, Jan; Lee, Tzong-Yow; Torcaso, Fred. Laplace Transforms via Hadamard Factorization. Electron. J. Probab. 8 (2003), paper no. 13, 20 p. doi:10.1214/EJP.v8-151. https://projecteuclid.org/euclid.ejp/1464037586

Export citation


  • M. Abramowitz and I. A. Stegun. Hanbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. Dover, 1972.
  • Terence Chan. Indefinite quadratic functionals of Gaussian processes and least-action paths. Ann. Inst. H. Poincaré Probab. Statist., 27(2):239–271, 1991.
  • X. Chen and W. Li. Quadradic Functionals and Small Ball Probabilities for the $m$-fold Integrated Brownian Motion. Ann. Probab. (to appear).
  • Thad Dankel, Jr. On the distribution of the integrated square of the Ornstein-Uhlenbeck process. SIAM J. Appl. Math., 51(2):568–574, 1991.
  • C. Donati-Martin and M. Yor. Fubini's theorem for double Wiener integrals and the variance of the Brownian path. Ann. Inst. H. Poincaré Probab. Statist., 27(2):181–200, 1991.
  • T. Dunker, M. A. Lifshits, and W. Linde. Small deviation probabilities of sums of independent random variables. In High dimensional probability (Oberwolfach, 1996), volume 43 of Progr. Probab., pages 59–74. Birkhäuser, Basel, 1998.
  • F. Gao, J. Hannig, T.-Y. Lee, and F. Torcaso. Exact $L^2$ small balls of Gaussian processes. Journal of Theoretical Probability (to appear), 2003.
  • F. Gao, J. Hannig, and F. Torcaso. Integrated Brownian motions and Exact $L_2$-small balls. Ann. Probab., 31(2):1052-1077.
  • Davar Khoshnevisan and Zhan Shi. Chung's law for integrated Brownian motion. Trans. Amer. Math. Soc., 350(10):4253–4264, 1998.
  • Serge Lang. Complex analysis. Springer-Verlag, New York, second edition, 1985.
  • Wenbo V. Li. Comparison results for the lower tail of Gaussian seminorms. J. Theoret. Probab., 5(1):1–31, 1992.
  • Wenbo V. Li and Qi-Man Shao. A note on the Gaussian correlation conjecture. In High dimensional probability, II (Seattle, WA, 1999), pages 163–171. Birkhäuser Boston, Boston, MA, 2000.
  • M. A. Lifshits. On the lower tail probabilities of some random series. Ann. Probab., 25(1):424–442, 1997.
  • M. A. Naimark. Linear differential operators. Part I: Elementary theory of linear differential operators. Frederick Ungar Publishing Co., New York, 1967.
  • A. I. Nazarov. On the Sharp Constant in the Small Ball Asymptotics of some Gaussian processes under $L_2$-norm. preprint, 2003.
  • A. I. Nazarov and Ya. Yu. Nikitin. Exact small ball behavior of integrated Gaussian processes under $L_2$-norm and spectral asymptotics of boundary value problems. tech report, Università Bocconi, Studi Statistici, No. 70., 2003.
  • Daniel Revuz and Marc Yor. Continuous martingales and Brownian motion. Springer-Verlag, Berlin, third edition, 1999.
  • G. N. Sytaja. Certain asymptotic representations for a Gaussian measure in Hilbert space. (Russian) In Theory of Stochastic Processes, Publication 2 (Ukranian Academy of Science), pages 93–104. 1974.